Ohio, 2023Flooding and Damaging Winds in Ohio, March 25, 2023
March 25, 2023 · NWS ILN · 5 events in 4 counties and zones
A strong low pressure system moving through the Great Lakes region produced heavy rainfall and locally damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moving through the Great Lakes region produced heavy rainfall and locally damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 25, 12:50 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 25, 12:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
150 AM EDT Sat Mar 25 2023
.SYNOPSIS...
A strong low pressure system will impact the region through
Saturday with the heaviest rain tonight and windy conditions
on Saturday. A quiet day is expected on Sunday before another
system moves through Sunday night into Monday. Another system
will bring additional widespread precipitation to the region
next Friday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Low pressure near northeast Arkansas will deepen as it heads
northeast to a position near northern Indiana by 12Z. A strong,
moist low level jet will accompany this low which will pivot
south to north across our region tonight. This will bring
a round of showers and embedded thunderstorms. Rain may be
moderate to locally heavy. Best chance for the heavy rain at
this point in time seems oriented between the Dayton and
Cincinnati metros (including east central Indiana) where the
convergence will be the strongest. Will monitor radar trends
overnight. At the same time, winds will increase and will veer
to the south as a warm frontal boundary lifts into the area.
Cool temperatures this evening will be on the rise overnight
with 50s and some 60s expected by sunrise. Flood Watch will
continue for all but our extreme north and the Wind Advisory
will commence at 7 am EDT Saturday.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Issued a wind advisory for Saturday. Winds will pick up early in
the day and remain gusty through the day. Winds will be around
45 to 55 mph at times. With CAA, temperatures will drop during
the afternoon hours. While widespread rain will have mostly
moved out of the area by the beginning of the short term,
isolated to scattered shower activity will be present at times
through the day on Saturday before tapering off.
Dry conditions are expected Saturday night. Winds will also
start to drop off. Cloud cover will decrease allowing for
temperatures to drop down into the upper 20s to middle 30s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Westerly mid level flow with weak surface ridging building across
the area Sunday. This will offer dry weather with highs from the
lower 50s to the lower 60s.
This dry period will be short lived with a progressive mid level
shortwave moving thru the area early next week. This will bring
additional chances for precipitation but QPF looks to be light from
this system. Model solutions are in a better agreement today with
the best chance for rain across the north. A slight chance of a
shower will remain possible Tuesday. Temperatures look to be near or
slightly above normal on both Monday and Tuesday with highs from the
upper 40s to near 60.
After a dry period at mid week due to surface high pressure
precipitation chances return Thursday as moisture increases with a
southerly low level flow developing. Model solution spread is
observed regarding how quick moisture returns to the area. With low
confidence have limited pops to low chance/slight chance categories
Thursday.
Precipitation chances increase toward the end of the week as a
surface front moves into the area ahead of low pressure. Although,
differences are observed in the details regarding strength and
timing of the low, have confidence to increase pops to likely
category for rain. Mild temperatures to continue with highs in the
50s Wednesday and Thursday and then in the 60s Friday.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A shield of steady/moderate RA, with ISO TS, continues to expand
NE into the local area this morning, producing prevailing
MVFR/IFR conditions. This being said, the back edge of the band
of RA is advancing to the E rather quickly and should clear wrn
sites of KDAY/KCVG/KLUK/KILN by 08z and KCMH/KLCK by around 09z
or so. ISO/SCT SHRA will linger behind the main shield of pcpn
for several hours before activity becomes more ISO/spotty in
nature beyond 12z or so. Cannot completely rule out a stray SHRA
into the afternoon, but expect this would be very ISO in nature.
VSBYs should improve to VFR once the steady RA comes to an end,
with CIGs transitioning from IFR to MVFR toward daybreak as the
deeper LL moisture pushes off to the E.
The main item of interest past 12z will be the abrupt uptick in
gusty/windy conditions as winds will go from current ENE
direction to more southerly toward 12z and eventually out of the
SW by 14z. SW winds around 25-30kts, with gusts around 45kts,
are expected just about everywhere by/past 14z. The gustiest
conditions are expected for nrn/central OH sites, where gusts in
excess of 45kts are expected through early evening before winds
taper area-wide toward 00z and beyond. Gusts to about 25-30kts
linger for a few hours in central OH past 00z, but will trend to
10kts or less by the end of the period.
MVFR CIGs will hold tight for wrn sites through the afternoon
but the better mixing for central OH means that CIGs should
transition to VFR for KCMH/KLCK past mid morning. A clearing
trend evolves area-wide by/past 03z from W to E, with skies
trending mostly clear toward the end of the period.
.OUTLOOK...MVFR conditions possible Monday. MVFR CIGs may
linger into Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through this afternoon for OHZ042>046-051>056-
060>065-070>074-077>082-088.
Wind Advisory from 7 AM this morning to 8 PM EDT this evening
for OHZ026-034-035-042>046-051>056-060>065-070>074-
077>082-088.
KY...Flood Watch through this afternoon for KYZ089>100.
Wind Advisory from 7 AM this morning to 8 PM EDT this evening
for KYZ089>100.
IN...Flood Watch through this afternoon for INZ050-058-059-066-
073>075-080.
Wind Advisory from 7 AM this morning to 8 PM EDT this evening
for INZ050-058-059-066-073>075-080.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...
LONG TERM...AR
AVIATION...KCHazardous weather outlook, Mar 24, 10:43 PM EST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1143 PM EDT Fri Mar 24 2023
INZ050-058-059-066-OHZ042>046-051>056-060>065-070>074-077>082-088-
260345-
Wayne-Fayette IN-Union IN-Franklin IN-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
1143 PM EDT Fri Mar 24 2023
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and flooding to
the National Weather Service.
OHZ026-034-035-260345-
Hardin-Mercer-Auglaize-
1143 PM EDT Fri Mar 24 2023
...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for West Central Ohio.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ073>075-080-KYZ089>100-260345-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
1143 PM EDT Fri Mar 24 2023
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and flooding to
the National Weather Service.
In the hours before
Local storm report, Mar 24, 9:18 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1018 PM EDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM HEAVY RAIN SHARONVILLE 39.28N 84.41W
03/24/2023 M2.02 INCH HAMILTON OH TRAINED SPOTTER
&&
BCFlood, Greene
- When
- March 25, 2:00 AM EST to 4:00 AM EST
- Where
- Greene County, 2.27 mi WNW of Jamestown to 2.06 mi WNW of Jamestown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.665, -83.768
High water was reported on the road near the intersection of Old U.S. 35 and Quarry Road.
Flood, Butler
- When
- March 25, 6:00 AM EST to 8:00 AM EST
- Where
- Butler County, 1.27 mi ESE of Okeana to 0.98 mi SW of Shandon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.340, -84.750
High water was reported on Race Lane Road and Alert New London Road.
Thunderstorm Wind, Greene
- When
- March 25, 11:23 AM EST to 11:25 AM EST
- Where
- Greene County, 3.48 mi ESE of Jamestown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 39.630, -83.670
Thunderstorm Wind, Clinton
- When
- March 25, 11:26 AM EST to 11:28 AM EST
- Where
- Clinton County, 2.93 mi NNE of (Iln)wilmington Arpk
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.469, -83.778
A tree was downed along Starbuck Road.
Flood, Clark
- When
- March 25, 1:30 PM EST to 3:30 PM EST
- Where
- Clark County, 2.07 mi S of Medway to 1.54 mi S of Medway
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.850, -84.000
Spangler Road was closed due to high water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, March 25, 20231 death · 54 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, March 25, 20231 injured · $140,000 · 53 kt wind · 19 events
- Strong Wind in North Carolina, March 25, 20237 injured · $2,000 · 1 event
- High Wind and Strong Wind in West Virginia, March 25, 2023$68,000 · 56 kt wind · 16 events
- Tornado and Hail in Alabama, March 25 to 26, 2023$100,000 · EF0 · 7 events
- High Wind and Strong Wind in Ohio, March 25, 2023$51,000 · 51 kt wind · 6 events
- Hail and Damaging Winds in Georgia, March 25 to 27, 2023$12,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Ohio, March 25, 202363 kt wind · 24 events
- Winter Storm in Michigan, March 25, 202322 events
- Winter Storm and Winter Weather in Wisconsin, March 25, 202320 events
- Damaging Wind and Strong Wind in Pennsylvania, March 25 to 26, 2023$20,000 · 4 events
- Tornadoes and Hail in Georgia, March 25, 2023EF0 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079475, 1079477, 1079479, 1079482, 1079483.